Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Any positive experiences of citalopram?

(17 Posts)
Bringiton2016 Sat 02-Jan-16 07:35:45

I've just started taking this medication. It feels very scary to be taking it. I've only had half a tablet. I feel as sick as a dog this morning. Will they make me happy and feel ok?

Millie2013 Sat 02-Jan-16 07:56:01

I loved it! It really helped my mood and anxiety. I felt quite icky early on, but it only lasted a couple of weeks.
Please don't feel scared, citalopram is a very safe drug, if you can ride out the initial side effects, I'd stick with it and give it a try

Bringiton2016 Sat 02-Jan-16 08:06:12

Thank you for replying. I just need a few positive stories to bear in mind whilst I'm starting out. I hope they work for me too!

FaintlyMacabre Sat 02-Jan-16 08:16:32

My DH has been on it for about 5 weeks now and in the past 2 it has really started to work. After at least a year of misery (in hindsight) I've got my husband back again and it's wonderful.

He had some side effect in the first 2 weeks- excessive sleepiness, upset tummy (not too bad though) and increased appetite but those seem to have gone now.

He's much calmer and happier, taking exercise and getting healthy again. Also has stopped self medicating with alcohol. And best of all I've been brought tea in bed for the last week instead of me having to drag him out at 11am!

I really hope it helps you in the same way. smile

VeganCanBeFabulous Sat 02-Jan-16 08:20:16

I took it for PND. It had an amazing effect. I took it for 8 months and then very very gradually weened off it, reducing incrementally. I think it saved my relationship with my son - I could not bond at all due to extremes anxiety and depression. I did feel a bit nauseated I. The first few weeks and I think it probably took around 3 weeks to start helping my mood. Good luck and congratulations on getting help!

Needtobebetter Sat 02-Jan-16 08:20:40

I started a thread a week or so ago about this, I'm on my phone so can't link but it was called 'scared to start Citolapram'. The responses on there really helped me and I gathered the courage to start them. I've had a few side effects, such as increased anxiety and feeling a bit sick but I'm 2 weeks in and I am feeling so much better. For me, I felt better almost straight away because I felt like I was taking steps to get better, I've had a few rocky days but I'm starting to feel like my thinking isn't as foggy and bogged down with negativity.

I started by taking half the dose for the first week as I was scared of the side effects, I increased to a full dose (20mg) after a week.

Stick with them OP, it seems there are so many of us taking them and I haven't heard many negative stories other than some people think they haven't affected them. Good luck, I hope you start to feel better soon.

Bringiton2016 Sat 02-Jan-16 08:29:24

It's such a relief to hear these experiences. It's taken 3 months for me to take the plunge. I know what you mean Need, I practically skipped to the gp once I'd made my decision. I'm worried about gaining more weight and loss of sex drive, but I need to be mentally well.

Bringiton2016 Sat 02-Jan-16 08:33:05

Lovely story vegan. I'm hoping this will help to save my marriage. I haven't been nice to be around. I'm not sure what dh would do if I brought him a cup of tea Faintly grin

knitknack Sat 02-Jan-16 08:34:15

I love it! I was prescribed it for ptsd after some traumatic bereavements, and it totally gave me my life back! I was lucky that I never had any side effects. I have to take it at bedtime however, otherwise I'm a bit TOO chilled out to work and have a tenancy to go to sleep!

Feel really positive about it - it sounds like it is your anxiety making you worry about it.... And that very anxiety is what it will help you with!

I'm on 20mg, but started off slowly as you are. It took around two-three weka to really start feeling the effects and by six weeks I was much, much better.

Good luck x

jellyjiggles Sat 02-Jan-16 08:46:50

It works if you stick it out! I have bad side effects for first 2 weeks. Very sick, agitated, extremely anxious, disturbed sleep. It's really hard for those first few weeks. However it does begin to work for me after 3-4 weeks.

I've started on 10mg after 7 weeks increased to 20mg. Been on this for almost 3 weeks and the side effects are beginning to pass and I think I'm starting to feel a bit better. I still have rough days that I try to ride out.

As for weight gain it has made me put weight on before. The reason for me is I don't feel satisfied as quickly and my appetite increases so I end up eating more. I'm going to try to manage this better by drinking more water and making better food choices.

It has improved my motivation and energy levels and I am finding I can enjoy somethings now unlike before.

Good luck op and remember the side effects should pass if you can get through them. If it's really bad talk to your doctor again! I got anti sickness tablets that worked really well.

Bringiton2016 Sat 02-Jan-16 09:01:53

I have 3 days of 10mg then on to 20mg. If I stick to my weight watchers looks like I can control calorie intake and avoid the weight gain. Fingers crossed.

Bringiton2016 Sat 02-Jan-16 11:55:59

I feel absolutely out of my tree! I take it this is normal??

Joanne168 Sat 02-Jan-16 13:41:53

I have just increased by tablets today they do say you feel worse before you feel better they take a couple of weeks to work

Iwonderif Sat 02-Jan-16 13:45:27

Very very positive experience personally and others I know that take it too. Hope it helps you. I was groggy for first 48 hours then the awful darkness shifted and I felt less anxious and overwhelmed. Helped me immensely. Was on 10mg for about 15 months.

Bringiton2016 Sat 02-Jan-16 14:01:29

I feel hyper. Like I've drank 2 bottles of wine or taken some kind of illegal drugs. I'm totally wired. I don't feel able to look after the dc and I couldn't drive like this. Actually that's what started at 9am, I'm now beginning to feel tired and burnt out.

jellyjiggles Sat 02-Jan-16 15:32:58

I do get phases of mania on it but again they settle with time. The crash and burn feeling is also normal. It will settle down.

knitknack Sat 02-Jan-16 19:38:17

Bringiton - that's exactly why I take it at night, last thing before I go to bed! :D

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now